Open Access Case Report

Therapy Interruption in Patients with Human Immunodeficiency Virus Infection —Two Cases Report

Mei-Chun Lee, Chun-Ming Lee

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/35585

Sustained use of combination antiretroviral therapy (cART) has been shown to decrease morbidity, mortality and human immunodeficiency virus transmission. However, incomplete adherence and treatment interruptions (TIs) have emerged as major challenges to the effectiveness of cART.

Currently clinical physicians at home and abroad still ask about the possibility of TIs for antiretroviral drugs and the effectiveness of resumptive treatment after TIs. This report provided experience sharing of two cases in our hospital for further discussions.

Both of these patients were young men diagnosed with HIV infection and their conditions were stabilized after cART with HIV viral load (VL) below 50 copies/ml (Roche Amplicor v1.5) and CD4 counts as high as 600 cells/mm3. However, the patients inquired their physician to suspend their treatment due to quality of life concern. Their VL were significantly higher (>75 000 and 57 600 copies/ml) after their treatment were stopped four months and two months, respectively. Yet they started treatment again and their VL decreased rapidly to the instrument could not be detected (less than 400 copies/ml, Abbot Real Time) by the measured value of the situation 4 months later.

As "treatment as prevention (TasP)" has become the AIDS treatment guidelines, it’s extremely important to not only minimize the occurrence of TIs but also be more active in dealing with the TIs issue.

Open Access Case Report

Neglected Case of C1/C2 Instabilty- How it can be Treated After 16 Years of Injury?

Milenko Savic, Slavisa Zagorac

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2017/35035

Even in the era of modern technology, odontoid fractures can be easily overlooked and undertreated due to the specific mechanism of injury and anatomical features.

We present a case of odontoid fracture in young sportsman followed by atlanto-axial dislocation. The surgical treatment occurred 16 years after injury due to low compliance and lack of significant symptoms during 16 years.

This case was challenging regarding proper classification, diagnosis and treatment options. However, final result was satisfactory.

Open Access Case Study

Treatment of Diabetic Foot Ulcer with Ointment Based on Ceratothoa oestroides Extract and Eosin- Case Report

E. Meimeti, Α. Psarou, Ch. Loupa, A. Vitsos, Ν. Tentolouris, V. Roussis, Μ. Rallis

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2017/35531

Aim: A case of a successful treatment using an ointment based on the olive oil extract of the isopod Ceratothoa oestroides and eosin sodium solution is described.

Presentation of Case: Obese woman with unregulated Type 2 Diabetes Mellitus, renal impairment and smoker developed a severe  infected wound in a previously amputated area of the right lower extremity. She was treated for 10 months by topical application of the isopod ointment, eosin solution and for the first four months clindamycin (600 mg) and ciprofloxacin (200 mg) was orally administred. The treatment was evaluated by measurement of the transepidermal water loss, skin hydration, photodocumentation and planimetry.

Discussion: Ten months after treatment, clinical evaluation, photo-documentation showed clearly that wound was almost healed. Wound area was reduced by 90%, transepidermal water loss by 36% and skin hydration was increased by 55%. These data seem very promising as the diabetic patient had damning characteristics concerning her health status in relation to wound healing process. 

Conclusion: The combination of the C. oestroides ointment with the sodium eosin solution was effective in a grave case of diabetic foot ulcer. This significant healing effect should be further investigated.

Open Access Case Study

A non-typical Epileptic Reaction in a Patient with Insulinoma of the Pancreas: A Case Report

Z. Vasileva, E. Viteva, K. Terziiski, A. Trenova

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/36078

Extreme hypoglycemia in cases with insulinoma may be clinically manifested with epileptic reactions, most frequently described in literature as generalized tonic-clonic seizures.

We present a case of a 30-year old man who was hospitalized at the Clinic of Neurology of the University hospital “St. George” in Plovdiv, Bulgaria, because of frequent seizures (2-3/ week), manifested with impaired awareness, aggressiveness, agitation, and confusion, mainly in the morning. The patient had been initially treated in a psychiatric clinic, afterwards he was diagnosed with epilepsy and was treated with valproate without success. During his stay in the Clinic of Neurology the medical staff observed a couple of focal seizures with impaired awareness, turning head aside, fixed eyes, followed by aggressiveness, agitation, and postictal confusion.  Extremely low levels of blood sugar were measured in the morning – up to 1.3 mmol/l (referent limits 4.1-5.9 mmol/l). The polysomnography recording showed episodes of high voltage synchronous slow activity in all derivations at the time of the described above seizures and hypoglycemia, which were coped with 40% glucose solution. Insulinoma in contact with the tail of the pancreas was verified as a metabolically active lesion on PET/CT. The patient was directed to a surgical department for biopsy and treatment. Seizures stopped after surgical resection of insulinoma.

We consider the reported case is a diagnostic challenge because of the type of clinical manifestations and the absolute necessity of highly specialized imaging investigations for etiology precision.

Open Access Case Study

Prolonged Impacted Denture in the Esophagus Mimicking Gastroesophageal Reflux Disease: Case Report

Abiodun Christopher Jemilohun, Moses Layiwola Adeoti

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2017/35978

Accidental ingestion of denture resulting in esophageal impaction is fairly reported in the literature. It is, however, uncommon to find such impaction lasting more than a few days without the development of serious complications. We present a 38-year-old man with denture impaction in the esophagus for 20 years who presented with features of gastroesophageal reflux disease. This case brings to the fore the need for a thorough evaluation of all patients who incidentally ingest denture irrespective of the severity of the initial symptoms.